Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
176 Doctors are Online

Had esophageal cancer, had surgery and chemo treatment. Experiencing lightheaded and tightness in head. Scan and ECG normal

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1980
Answered : 1357 Questions
Hi, I'm worried about my dad, he is 69 years old and he had eosphagual cancer in 2009, had surgery and chemo afterwards, it the last year he has being experiencing lightheaded XXXXXXX and tightness around his head, after these episodes, they only last less than a minute, and is completely drained after them, but is fine then, he has put on weight and his appetite is very good, and he's out and about everyday, he has just got ct scan of head done, that was clear and also ECG, blood work, etc and it's all clear, we are just waiting for a MRI of his head at the moment, please help?
Posted Wed, 23 Oct 2013 in Brain and Spine
Answered by Dr. Rakesh Karanwal 52 minutes later
Brief Answer:
Transient lightheadedness and tightness

Detailed Answer:

I can fully appreciate the pain and agony that your dad is passing through and thereby, take this opportunity to fully address to your query.

I'm afraid that the description provided by you is inadequate for me to reach to a definite conclusion or diagnosis.

The problems can be due to either acute anxiety/apprehension, cluster headache or a mild form of epilepsy (as a possible side effect of chemotherapy), to name a few.

If I were your treating doctor, I would recommend that an EEG be done to see if there are any abnormal waves indicating epilepsy. As such, MRI report is yet awaited, though I do not visualize an abnormal report.

Hence, I need more information from you in detail, so as to reach to a definite conclusion.

May I request you to kindly furnish the following information in as much details as possible:-

1. Additional problems (in detail) that your da has, apart from the mentioned problems.

2. Any other coexisting diseases, (such as severe anemia, diabetes, high blood pressure) if any, with duration and medicines.

3. Did he suffer from similar episodes, prior to detection of cancer?

4. Does he get frothing from mouth, transient loss of consciousness, shaking of limbs and ,after the episode, transient confusion/sleepiness.

5. Has your dad been having- if at all- mood swings, irritability, short-tempers in the recent past.

I sincerely assure you of all help and sound advice, once I get the required information from you.

Wish you a good health.

Fond regards and best wishes,

Dr. (Col) R Karanwal

Above answer was peer-reviewed by
Follow-up: Had esophageal cancer, had surgery and chemo treatment. Experiencing lightheaded and tightness in head. Scan and ECG normal 55 minutes later
Hi Doctor,

Thanks for your response.

The only complain he has is a persistent cough where he gets up mucus, but he has this since his operation, and the surgeon has put this down to the operation itself.

To answer your questions:

1. As far as I know, he hasn't any other problems, he pretty healthy man, and continues to work outside, has a good appetite, etc.

2. No, he takes lipoter and aspirin. On his recent check up his bloods were ok, his cholestoral was abit high, and they found a heart murmur in his heart too?

3. No he didnt suffer from these episodes prior to his cancer detection, he would get these episodes every couple of weeks, he may be sitting down or walking, or driving and still get them, he feels physically drained after it passes, I'm not sure whether it has something to do with his food intake, he's trys to eat little and often but still cant manage his eating habits as he gets full quickly because of the operation.

4. No doesn't get any loss of consciousness, shaking limbs, frothing of mouth, but yes as i said he's pretty drained after the episode.

5. No he's pretty calm and never had any mood swings, etc.

I'm sorry i can't provide any more detail than what I said above.

Thanks again
Answered by Dr. Rakesh Karanwal 1 hour later
Brief Answer:
Thanks for valuable input

Detailed Answer:

From the valuable input/leads given by you, I can safely say that it is nothing serious.

I am of the personal opinion that these episodes are manifestation of apprehensions and uncertainty of life- post-cancer- in the subconscious mind. At times, these apprehensions pop up in the conscious mind, triggering transient intense headaches. HENCE, YOU MAY REST ASSURED THAT THEY ARE NOT BE OF SERIOUS CONCERN.

Such headaches respond well to long-term anti-depressants, anti-epileptic or anti-psychotic drugs.

Also, it can be an uncommon side effect of regular use of Lipator, but does NOT warrant its withdrawal or reduction in its dose.

However, given the fact that there is history of extreme transient generalized weakness following headache, I recommend EEG test to rule out minor attacks of epilepsy (though less likely).

I would therefore recommend that you consult a Neurologist who will carry out thorough neurological examination to rule out neurological condition, if any; analyze MRI report, advise EEG test if he consider it as a necessity.

If both tests : MRI and EEG reports are found to be negative, he will then prescribe a suitable drug belonging to categories mentioned above for transient headaches.

I hope that your query has been answered. If you are satisfied with the advice, you are requested to kindly close the discussion and rate my reply.

Have a nice day,

Fond regards,

Dr. Karanwal

Above answer was peer-reviewed by
Follow-up: Had esophageal cancer, had surgery and chemo treatment. Experiencing lightheaded and tightness in head. Scan and ECG normal 21 minutes later
Thanks you Doctor for your response.

Just another question, what would cause these bouts of lightheadedness he experiences, and is there anything that the CT scan wouldnt pick up? He usually experiences the tightness around his head after the dizziness spell but then goes away?

Thanks again
Answered by Dr. Rakesh Karanwal 1 hour later
Brief Answer:
Cause of dizziness & headaches

Detailed Answer:

As mentioned before, acute stress (such as acute panic attack or dreadful apprehensions) leads to several abrupt muscular and autonomic changes as follows :-

1. (a) Autonomic reactions :- abrupt contraction of blood vessels leading to slight increase in BP, faster heart rate, dizziness, lightheadedness, blurred vision and, in some cases, sweating, trembling of hands etc..

(b) Muscular events :- Transient spasm of all muscles, particularly muscles of the skull (causing intense headache);

2. The moment the stress goes away, all muscles, including skull muscles relax (headache disappears); blood vessels dilate with transient pooling of blood --> reduced supply of blood to the heart --> reduced blood to the brain momentarily, leading to lightheadedness; then, the compensatory mechanism gets activated instantly which normalizes the circulation to all organs.

3. Chances of a brain lesion are remote, EXCEPT in the event of cancer cells (if the cancer had spread to distant places before diagnosis/surgery) having got lodged in the brain (called 'metastases).

However, MAY I HASTEN TO CLARIFY that your father DOES NOT HAVE ANY FEATURES TO SUGGEST spread of cancer to remote places.

I have tried to answer your query in simple language.

If you are satisfied with my answer, please close the discussion and rate my answer.

Have a nice day,

Fond regards,

Dr. Karanwal
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor